Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 5, NWS Topeka, KS

October 4, 202412 counties in Kansas

NWS Topeka, KS issued this red flag warning at Oct 4, 2024, 2:07 PM CDT for 12 counties in Kansas. It took effect at Oct 5, 2024, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2024, 2:07 PM CDT (19:07 UTC)
In effect from
Oct 5, 2024, 11:00 AM CDT
Expired
Oct 5, 2024, 8:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS83 KTOP 041907
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
207 PM CDT Fri Oct 4 2024

KSZ008>010-020-021-034-050900-
/O.NEW.KTOP.FW.W.0005.241005T1700Z-241006T0100Z/
Republic-Washington-Marshall-Cloud-Clay-Ottawa-
207 PM CDT Fri Oct 4 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY FOR
LOW RELATIVE HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE 
WEATHER ZONES 008, 009, 010, 020, 021, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon to 8 PM CDT Saturday. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, 
  and 034. 

* WIND...Southwest at 20 to 25MPH with gusts of 30 to 35MPH

* HUMIDITY...17 to 20 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
383 
WWUS83 KTOP 050853
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
353 AM CDT Sat Oct 5 2024

KSZ011-012-022-023-035-036-052100-
/O.EXB.KTOP.FW.W.0005.241005T1600Z-241006T0100Z/
Nemaha-Brown-Riley-Pottawatomie-Dickinson-Geary-
353 AM CDT Sat Oct 5 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR LOW RELATIVE HUMIDITY, STRONG WINDS, AND DRY
FUELS FOR FIRE WEATHER ZONES 011, 012, 022, 023, 035, AND 036...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 8 PM CDT
this evening. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, 
  and 034. 

* WIND...Southwest at 20 to 25MPH with gusts of 35 to 40MPH

* HUMIDITY...17 to 20 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ008>010-020-021-034-052100-
/O.EXT.KTOP.FW.W.0005.241005T1600Z-241006T0100Z/
Republic-Washington-Marshall-Cloud-Clay-Ottawa-
353 AM CDT Sat Oct 5 2024

...RED FLAG WARNING NOW IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, STRONG WINDS, AND DRY
FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 020, 021, AND 034...

* AFFECTED AREA...Fire weather zones 008, 009, 010, 020, 021, 
  and 034. 

* WIND...Southwest at 20 to 25MPH with gusts of 35 to 40MPH

* HUMIDITY...17 to 20 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
986 
WWUS83 KTOP 051531
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1031 AM CDT Sat Oct 5 2024

KSZ008>012-020>023-034>036-060100-
/O.CON.KTOP.FW.W.0005.241005T1600Z-241006T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Ottawa-Dickinson-Geary-
1031 AM CDT Sat Oct 5 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY, STRONG WINDS, AND DRY FUELS FOR FIRE 
WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 034, 
035, AND 036...

* AFFECTED AREA...North central and parts of northeast Kansas
  including fire weather zones 008, 009, 010, 011, 012, 020, 021,
  022, 023, 034, 035, AND 036.

* WIND...Southwest at 20 to 25MPH with gusts of 35 to 40MPH

* HUMIDITY...16 to 22 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor burning and any activity that could cause sparks. Do
not drive into tall grasses. Dispose of cigarettes properly.
Report any fires to local authorities immediately. 

&&

$$
558 
WWUS83 KTOP 060036
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
736 PM CDT Sat Oct 5 2024

KSZ008>012-020>023-034>036-060145-
/O.EXP.KTOP.FW.W.0005.000000T0000Z-241006T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Ottawa-Dickinson-Geary-
736 PM CDT Sat Oct 5 2024

...THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

Winds are decreasing and relative humidity is slowly increasing.
Thus, the Red Flag Warning will be allowed to expire at 8 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Oct 4, 12:26 PM CDT, 1 hour 41 minutes earlier. Its key messages:

  • -Summer-like heat with highs in the 90s will return on Saturday. -Fire weather concerns increase Saturday with a trend toward lower RH and higher winds. -Deep layer moisture looks to remain lacking, keeping the long- term forecast dry.
Area forecast discussion, Oct 4, 12:26 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1226 PM CDT Fri Oct 4 2024

.KEY MESSAGES...

-Summer-like heat with highs in the 90s will return on
 Saturday.

-Fire weather concerns increase Saturday with a trend toward
 lower RH and higher winds.

-Deep layer moisture looks to remain lacking, keeping the long-
 term forecast dry.

&&

.DISCUSSION...
Issued at 341 AM CDT Fri Oct 4 2024

As of early this morning, a cold front stretched from the eastern
Great Lakes to south central Kansas, bisecting the forecast area.
Drier air was advecting into portions of north central and northeast
Kansas upon northerly winds. This front is expected to become
stationary later this morning, with a relatively humid airmass
remaining over east central Kansas with dewpoints holding in the
upper 50s to lower 60s today. With the frontal passage, high
temperatures this afternoon will be notably cooler compared to
yesterday, with maximum readings in the upper 70s to middle 80s.

Little change to the forecast for the weekend into early next week
as a warm and dry pattern is slated to continue as the upper jet
resides over the far northern CONUS, with a highly amplified ridge
over the center portion of the country. The stationary front
will lift back north later today, with shallow boundary layer
moisture returning across the CWA. Ahead of the next frontal
boundary, a notable thermal ridge will nose into the forecast
area by Saturday afternoon, allowing highs to warm back towards
record territory in the lower to middle 90s. With deep mixing
expected, relative humidity values will fall in the 20-30
percent range Saturday afternoon. The cold front will move
through the CWA Saturday night, with high pressure building into
the region in its wake. Highs will once again cool off into the
upper 70s to lower 80s for Sunday - still some 5 degrees above
normal. Of note will be the dry air advecting into the area
behind the front, with relative humidity values falling even
lower in the 15 to 25 percent range Sunday afternoon. While
fuels remain mostly green and not cured, will still need to
monitor short-term, localized fire weather potential over the
weekend. Surface wind speeds will be a little breezy Saturday,
with speeds fortunately relaxing on Sunday. Thereafter, look for
above normal temperatures and a dry forecast to persist to
round out the next seven days.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1226 PM CDT Fri Oct 4 2024

VFR conditions expected. There is a chance for some shallow fog
to develop tonight, mainly at KTOP, but confidence is too low
for inclusion. Winds around 2000ft increase overnight and may
lead to a couple hour period of LLWS or low-level turbulence
before surface winds become gusty from the southwest by 14-15z.

&&

.FIRE WEATHER...
Issued at 214 PM CDT Wed Oct 3 2024

Fire weather conditions are becoming more of a concern on
Saturday. With dry weather continuing, hot and windy conditions
could create the potential for difficult to control fire
behavior, should any fires get going. Minimum afternoon relative
humidity will be range from around 20 percent in northern and
north-central KS, to around 30 percent in far eastern KS.
Sustained south-southwest winds around 20 mph with gusts near 30
mph are expected through the afternoon. Winds will then
abruptly shift to the north behind a cold front during the
evening hours. To be cautious, burning should be avoided.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Blair
AVIATION...Flanagan
FIRE WEATHER...Teefey
Hazardous weather outlook, Oct 3, 2:25 PM CDT, 23 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
225 PM CDT Thu Oct 3 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-041930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
225 PM CDT Thu Oct 3 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.